Clostridium difficile infection (CDI) has been on the rise in recent decades, with increases in both the incidence and severity. It is now classified as an urgent antibiotic resistance threat. When C. diff develops in a patient with inflammatory bowel disease (IBD) — ulcerative colitis or Crohn’s disease — the potential consequences include the need for hospital admission, colectomy, and even death.
Patients with IBD face an increased susceptibility to CDI because of their underlying gut dysbiosis, explained Sahil Khanna, MBBS, of the Mayo Clinic in Rochester, Minn.
“In these patients, the variety of gut bacteria decreases, and the titers of some useful bacteria like Bacteroidetes decrease.” Those helpful bacteria typically keep C. diff in check, but when the microbiota is altered, the environment becomes favorable for C. diff infection, he explained.
Pathogenesis and Diagnosis
Writing in a recent review, Khanna and colleagues said that the potential first step in the pathogenesis of CDI is disruption of the normal colonic bacterial populations by antibiotic therapy. This interferes with the colonization resistance against CDI that is naturally conferred by the gut microbiome.
The increase in risk is two to three times higher for Crohn’s disease and four to seven times higher for patients with ulcerative colitis, noted Gil Melmed, MD, director of Clinical Inflammatory Bowel Disease at Cedars-Sinai Medical Center in Los Angeles, and colleagues.
In most non-IBD cases of CDI, there has been previous exposure to antimicrobial therapy, but in the context of IBD the infection can be community acquired — i.e., from spores ubiquitous in the environment — and not related to antibiotic use. The infection also can develop in younger patients, whereas in non-IBD infection the risk is much higher in individuals older than 65.
Khanna noted that the diagnosis of CDI in patients with IBD can be challenging, since clinical findings — particularly diarrhea — can overlap and it is not always clear whether the worsening symptoms represent a disease flare or CDI, although the diarrhea specific to IBD more often contains blood. If symptoms are present, a stool test should be done to detect the presence of C. diff. Endoscopy is not typically necessary.
Advice on Treatment
Once the diagnosis has been confirmed, treatment concerns to be addressed include the need for antibiotic treatment and adjustment of the IBD immunosuppressive regimen.
Guidelines on the treatment of CDI typically advocate the use of metronidazole as initial treatment for a first episode of mild-to-moderate infection. However, studies have suggested that in an IBD patient, CDI should be considered severe because of the underlying disease and the immune suppression required to treat it. The conventional definition of severe CDI involves an increase in leukocyte count or creatinine level or a low level of albumin.
The retrospective study by Melmed et al of patients with CDI and underlying IBD compared the outcomes according to the type of IBD and treatment given. The analysis included 114 patients with IBD who were hospitalized for CDI. A total of 62 had ulcerative colitis, and 52 had Crohn’s disease; 30 had CDI classified as severe, and 84 were considered nonsevere.
Patients with ulcerative colitis clearly fared worse, with higher 30-day re-admissions (24% versus 10%, P=0.04), longer hospital stays (12.39 versus 9.44 days), and more often having to undergo colectomy (27.4% versus 0%, P<0.01).
And of the patients with ulcerative colitis and severe CDI, 10 were treated with metronidazole alone, and nine were given vancomycin. By 30 days, 60% of the metronidazole patients had been re-admitted compared with none of the vancomycin patients.
The researchers called for a prospective study to compare antimicrobial treatments — particularly among patients with ulcerative colitis: “Until such a trial can be conducted, we recommend vancomycin as the treatment for CDI among patients with ulcerative colitis.”
“My approach to these patients is to use oral vancomycin first line for C. diff,” Khanna said in an interview. “If patients are allergic or intolerant to oral vancomycin, they can be given fidaxomicin, but that is more expensive. We also need to think about altering the immunosuppressive regimen. Unless and until there is a reason, we usually don’t like to de-escalate the immunosuppressives. We like to keep patients on their regimen, because C. diff can flare, and we don’t want that to happen.
“However, if patients are on vancomycin and after a few days are not feeling better, you can add steroids, although nobody knows if there is a clear-cut benefit to that. But such patients must be very closely monitored, because you’re increasing the immunosuppression in a patient with an infection,” he cautioned.
For the IBD patient who develops recurrent CDI, as can occur in up to 40% of patients, a newer therapeutic option is fecal transplant, which has demonstrated efficacy for CDI in the non-IBD setting. Recent clinical trials have also shown benefits for ulcerative colitis.
“For IBD patients who have had multiple episodes of C. diff — two or more — we start thinking about doing fecal transplant,” Khanna said.
Unfortunately, fecal transplant in the IBD population has not been as successful as in the non-IBD population, he noted. In one recent study that included 272 patients who underwent fecal microbiota transplantation, the CDI was cleared, with one transplant in 92% of patients without IBD compared with 74% of those with IBD (P=0.018).
The authors of that study, led by Alexander Khoruts, MD, of the University of Minnesota in Minneapolis, commented: “The reasons for the higher failure rate in the presence of underlying IBD may include instability of engraftment of critical bacterial taxa caused by IBD-related host factors and a deficiency in host immune defenses, such as antimicrobial peptides that may be associated with IBD.”